Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Line arrangements in $\mathbb{H}^3$

Author: Peter Milley
Journal: Proc. Amer. Math. Soc. 133 (2005), 3115-3120
MSC (2000): Primary 57M60, 51M09; Secondary 57M50
Published electronically: April 20, 2005
MathSciNet review: 2159793
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: If $M=\mathbb{H}^3/G$ is a hyperbolic manifold and $\gamma\subset M$ is a simple closed geodesic, then $\gamma$ lifts to a collection of lines in $\mathbb{H}^3$ acted upon by $G$. In this paper we show that such a collection of lines cannot contain a particular type of subset (called a bad triple) unless $G$ has orientation-reversing elements. This fact allows us to extend certain lower bounds on hyperbolic volume to the non-orientable case.

References [Enhancements On Off] (What's this?)

  • 1. I. Agol, Volume Change Under Drilling, Geom. Topol. 6 (2002) 905-916 (electronic). MR 1943385 (2004e:57021)
  • 2. C. Cao, F.W. Gehring, G.J. Martin, Lattice Constants and a Lemma of Zagier, Lipa's Legacy, Contemp. Math. 211 107-120 Amer. Math. Soc., Providence, R.I., 1997.MR 1476983 (99a:30040)
  • 3. C. Cao and R. Meyerhoff, The orientable cusped hyperbolic 3-manifolds of minimum volume, Invent. Math. 146 (2001) 451-478.MR 1869847 (2002i:57016)
  • 4. C. Hodgson and S. Kerckhoff, Universal Bounds for Hyperbolic Dehn Surgery, Preprint.
  • 5. T. Marshall and G. Martin, Volumes of Hyperbolic 3-Manifolds, Conform. Geom. Dyn. 7 (2003) 34-48 (electronic). MR 1992036 (2004e:57022)
  • 6. D. Gabai, R. Meyerhoff, and P. Milley, Volumes of Tubes in Hyperbolic 3-Manifolds, J. Diff. Geometry 57 (2001) 23-46.MR 1871490 (2002i:57017)
  • 7. W. Fenchel, Elementary Geometry in Hyperbolic Space, de Gruyter Stud. in Math. Vol. 11, 1989. MR 1004006 (91a:51009)
  • 8. A. Przeworski, Cones in Hyperbolic 3-manifolds, Preprint.
  • 9. J. Weeks, SnapPea,

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57M60, 51M09, 57M50

Retrieve articles in all journals with MSC (2000): 57M60, 51M09, 57M50

Additional Information

Peter Milley
Affiliation: Department of Mathematics, Princeton University, Princeton, New Jersey 08544-1000
Address at time of publication: Department of Mathematics, University of California–Riverside, Riverside, California 92521-0135

Keywords: Hyperbolic geometry, non-orientable manifolds
Received by editor(s): April 15, 2004
Received by editor(s) in revised form: June 3, 2004
Published electronically: April 20, 2005
Additional Notes: The author was supported in part by NSF Grants DMS-9505253 and DMS-0071852.
The author would like to thank David Gabai for his comments and support, and the reviewer for his comments and corrections.
Dedicated: Dedicated to my wife, Cheryl
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society